Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 241, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 25, 2012, 2:16 AM EDT for Carter County, Johnson County, Sullivan County, Tennessee; Washington County, City of Bristol, Virginia. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2012, 2:16 AM EDT (06:16 UTC)
- Expired
- Jul 25, 2012, 3:15 AM EDT
- In force
- 59 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, City of Bristol, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 148 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 2:30 AM EDT | TSTM WND DMG | Abingdon, VA | TREE DOWN ON A TRAILER HOME...REPORTED BY DISPATCH. |
| Jul 25, 2:50 AM EDT | TSTM WND DMG | Bristol Va, VA | A FEW TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -486 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
822
WUUS54 KMRX 250616
SVRMRX
TNC019-091-163-VAC191-520-250715-
/O.NEW.KMRX.SV.W.0241.120725T0616Z-120725T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 AM EDT WED JUL 25 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CARTER COUNTY IN EAST TENNESSEE...
JOHNSON COUNTY IN EAST TENNESSEE...
EASTERN SULLIVAN COUNTY IN EAST TENNESSEE...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
* UNTIL 315 AM EDT
* AT 209 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED 5
MILES NORTH OF ABINGDON...AND WERE MOVING SOUTH AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3659 8167 3653 8170 3647 8169 3640 8173
3634 8170 3634 8184 3629 8191 3618 8198
3614 8206 3675 8224 3690 8180 3679 8169
3663 8160
TIME...MOT...LOC 0615Z 339DEG 22KT 3675 8195
$$
DMG2 follow-up statements
499
WWUS54 KMRX 250648
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 AM EDT WED JUL 25 2012
TNC019-091-163-VAC191-520-250715-
/O.CON.KMRX.SV.W.0241.000000T0000Z-120725T0715Z/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-CITY OF BRISTOL VA-CARTER TN-
248 AM EDT WED JUL 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM FOR
EASTERN CARTER...CITY OF BRISTOL...WASHINGTON...JOHNSON AND EASTERN
SULLIVAN COUNTIES...
AT 245 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE
LOCATED OVER JOHNSON COUNTY AND NORTHERN WASHINGTON COUNTIES...AND
WERE MOVING SOUTH AT 25 MPH.
&&
LAT...LON 3659 8167 3653 8170 3647 8169 3640 8173
3634 8170 3634 8184 3629 8191 3618 8198
3614 8206 3675 8224 3690 8180 3679 8169
3663 8160
TIME...MOT...LOC 0647Z 339DEG 22KT 3654 8179
$$
DMG003
WWUS54 KMRX 250711
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 AM EDT WED JUL 25 2012
TNC019-091-163-VAC191-520-250720-
/O.EXP.KMRX.SV.W.0241.000000T0000Z-120725T0715Z/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-CITY OF BRISTOL VA-CARTER TN-
311 AM EDT WED JUL 25 2012
...SEVERE THUNDERSTORM WARNING FOR EASTERN CARTER...CITY OF
BRISTOL...WASHINGTON...JOHNSON...AND EASTERN SULLIVAN COUNTIES WILL
EXPIRE AT 315 AM...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
&&
LAT...LON 3659 8167 3653 8170 3647 8169 3640 8173
3634 8170 3634 8184 3629 8191 3618 8198
3614 8206 3675 8224 3690 8180 3679 8169
3663 8160
TIME...MOT...LOC 0710Z 339DEG 22KT 3641 8173
$$
DMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:48 AM EDT, 28 minutes earlier.
Area forecast discussion, Jul 25, 1:48 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 148 AM EDT WED JUL 25 2012 .AVIATION...AREA OF CONVECTION TRACKING NORTH OF TRI...SO WILL MENTION VCTS AT TRI FOR MOST OF THE TAF PERIOD. COULD SEE MVFR CONDITIONS AT TRI OR LOWER EARLY IN THE TAF PERIOD IF A STORM TRACKS ACROSS THE SITE. VFR CONDITIONS ARE EXPECTED AT BOTH TYS AND CHA THROUGH THE PERIOD. BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TOMORROW. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GH
Hazardous weather outlook, Jul 24, 5:00 AM EDT, 21 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT TUE JUL 24 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-251000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEASTWARD INTO THE OHIO RIVER VALLEY TODAY...AND THEN ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE THIS AFTERNOON. THIS COMPLEX OF STORMS IS EXPECTED TO INTENSIFY AS IT MOVES INTO THE AREA THIS AFTERNOON... AND WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW ISOLATED STORMS COULD BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. A WEAK COLD FRONT WILL THEN MOVE INTO THE SOUTHERN APPALACHIAN REGION ON FRIDAY...HELPING TO INCREASE THE COVERAGE OF SHOWERS AND THUNDERSTORMS. SEVERAL STORMS ON FRIDAY COULD BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN ON FRIDAY. DMG
In the hours before
Local storm report, Jul 25, 12:15 AM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1215 AM EDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG BIG STONE GAP 36.86N 82.78W
07/24/2012 WISE VA 911 CALL CENTER
SEVERAL TREES DOWN IN BIG STONE GAP.
0414 PM TSTM WND DMG BRISTOL TN 36.57N 82.20W
07/24/2012 SULLIVAN TN TRAINED SPOTTER
ONE TREE DOWN BLOCKING ROAD IN BRISTOL TN.
0420 PM TSTM WND DMG BRISTOL VA 36.61N 82.17W
07/24/2012 CITY OF BRISTOL VA 911 CALL CENTER
ONE TREE DOWN ACROSS RAILROAD TRACKS IN CITY OF BRISTOL
0435 PM TSTM WND DMG KINGSPORT 36.53N 82.56W
07/24/2012 SULLIVAN TN 911 CALL CENTER
ONE TREE DOWN IN KINGSPORT.
0441 PM TSTM WND DMG ELIZABETHTON 36.34N 82.23W
07/24/2012 CARTER TN 911 CALL CENTER
SEVERAL TREES DOWN IN ELIZABETHTON
0512 PM TSTM WND DMG JOHNSON CITY 36.33N 82.37W
07/24/2012 WASHINGTON TN AMATEUR RADIO
ONE TREE DOWN IN JOHNSON CITY.
0512 PM HAIL JOHNSON CITY 36.33N 82.37W
07/24/2012 E1.00 INCH WASHINGTON TN AMATEUR RADIO
&&Special weather statement, Jul 25, 1:36 AM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 136 AM EDT WED JUL 25 2012 VAZ006-008-250630- RUSSELL VA-WASHINGTON VA- 136 AM EDT WED JUL 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND WASHINGTON COUNTIES UNTIL 230 AM... AT 131 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS NEAR GRUNDY AND HONAKER...WHICH WAS MOVING SOUTHEAST AT 40 MPH. WIND GUSTS UP TO 45 MPH...AND LOCALLY HEAVY RAINFALL...WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Special weather statement, Jul 25, 2:12 AM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 212 AM EDT WED JUL 25 2012 VAZ002-250715- WISE VA- 212 AM EDT WED JUL 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WISE COUNTY AND THE CITY OF NORTON UNTIL 315 AM... AT 209 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITESBURG...WHICH WAS MOVING SOUTHEAST AT 30 MPH. WIND GUSTS UP TO 45 MPH...AND LOCALLY HEAVY RAINFALL...WILL BE POSSIBLE WITH THIS STORM. IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 4:09 AM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 3 hr |
| Jul 25, 5:27 AM EDT | Areal Flood Advisory | MRX | Greene, Hawkins, Sullivan, Unicoi, Washington | 3 hr |
| Jul 25, 2:56 AM EDT | Areal Flood Advisory | MRX | Russell, Scott, Washington, Wise, City of Bristol, City of Norton | 3 hr |
| Jul 25, 5:33 AM EDT | Areal Flood Advisory | MRX | Scott, Wise, City of Norton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.